Get your Health question answered in 3 easy steps

151 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Had mastectomy and total hysterectomy done. Getting random bone pain. Any thoughts?

Answered by
Dr.
Dr. Indranil Ghosh

Oncologist

Practicing since :2004

Answered : 1464 Questions

default
Posted on Mon, 21 Jan 2013 in Cancer
Question: I had a mastectomy 18 months ago (with XXXXXXX margins) for DCIS and multifocal IDC. I also had a total hysterectomy. My cancer which the largest focus was 2mm and grade 1 had an oncotype dx score of 8 and is strongly ER/PR+ and her-. Most recently I had a negative follow up surveillance MRI. I take Arimidex. My blood work has been normal except my Total ALP is 115 and my bone specific alp is 20. I have had random bone pain since starting Arimidex. I am 42. One month ago I developed a sore upper arm and shoulder. I had a similar pain in July. Obviously my concern is bone mets. My doctor is not alarmed and said the ALP is due to the bone turnover from the hysterectomy and armidex. He feels the arm pain is from the surgery. Your thoughts?
doctor
Answered by Dr. Indranil Ghosh 4 hours later
Hi

Thanks for writing in.

The tumor you had was quite low grade and early stage. The biology was also very good in that it was ER/PR+ and Her2 Neg, oncotype low. You are on the right track by taking arimidex. But because of the removal of ovaries and the effect of arimidex you are predisposed to having low bone density. The high bone turnover can indeed lead to high ALP. You should have yearly bone densitometry to look at this.

The pain over arm is also quite common after surgery-for many years sometimes. It is due to the nerve damage from surgery. Nothing to worry about that. Just continue the exercises as explained to you.

Overall you are doing just fine.

Hope I have answered your query. I will be happy to answer any follow-up queries.

Dr Indranil Ghosh

MD (AIIMS), DM Medical Oncology (AIIMS),

Consultant,

Department of Medical Oncology,

Tata Medical Center, Kolkata
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Indranil Ghosh 10 hours later
Dr. XXXXXXX
Thank you for your reply. A few other issues to mention. My recent labs also showed my Collagen cross linked N-Telopeptide Urine to be 52, would that also be associated with surgical menopause and arimidex? Also my calcium was 10.7 and my albumin was 5.4. My doctor said the high albumin drives up the calcium. My white blood cell count was 10.5...with absolute neutrophils 7529. I had not been sick recently. Finally what is the typical time frame for recurrence after my type of cancer profile? Okay one last concern could over use of my arm that had the node disection (0/4) cause this pain to flare up? Thank you again for your time and advise.
doctor
Answered by Dr. Indranil Ghosh 2 hours later
Hi

Thanks for follow up.

N-telopeptide seems to be in normal range, however it varies from lab to lab. You can check whether it is in the normal range in your report. It is good if it is normal, that means there is no excess bone loss. Calcium is also probably normal or just above, and albumin indeed influences the calcium.

I must make it very clear that the chances of your cancer coming back ever is very low, to the tune of 2-5%. Hence no time frame can be specified though it can happen at any time, even after 10 yrs.

Lifting heavy weights in the operated arm can definitely cause pain or swelling and should be avoided.

Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Indranil Ghosh 48 hours later
Thank you again Dr. XXXXXXX your information is helpful. One final question:

Would my recent breast mri capture any images of my upper arms or is this only imaging the breasts/reconstruction? All the report noted was no evidence of malignancy and all lymph nodes look of normal size.

Again, that you for your responses!
doctor
Answered by Dr. Indranil Ghosh 9 hours later
The MRI looks at the breast/reconstruction and axilla but not really the arms. Chances of the tumor spreading to the arms as such is quite low and no routine imaging is done to detect it.
Regards
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  
Drug/Medication ,  
Medical Procedures
Lab Tests ,  
Medical Topics

Recent questions on  Aromatase inhibitor

doctor1 MD

Just been prescribed femara after radiation for stage one breast cancer. I had hip replacement surgery done a week after breast surgery. Is there a risk for damage to this joint and how it heals. This happened 4 months ago. Second question, Also going from hormone replacement therapy should there have been a test to see how much estrogen is even still there after 6 months of stopping it before prescribing with a estrogen inhibitor? I have had a historectomy with overies removed 11years ago. age 57. Thanks for you time

doctor1 MD

My sister is recovering from breast cancer, has had chemo, radiotherapy and is now on Arimidex. She has started to grow facial hair. Its really quite fine at the moment, but she is very concerned it will spread to her chin and under her nose. Is this a side affect of the hormone treatment? If so is there anything she can take to prevent it. Sorry I thought this was a free advice service, I will seek help elsewhere, thank you

doctor1 MD

I have bowel movements in the morning,10 all together. Is this normal?

I was taking Aromasin following my breast cancer operation. I took the pill for 5 years and feel I still have the symptoms. I have been off it

10 months. Please reply. Thank you.

doctor1 MD

Good Afternoon, CURRENT RX: Testosterone Cypionate 100 mg/ ml 5 ml i.m. weekly Anastrozole 1mg i p.o. TID Furosemide 80 mg i p.o. BID Experiencing painful Acne on back and face. Does not look infected, ie. pussy, is red and painful and origin seems to be from within. Skin is kept clean and Ph balanced. Have tried Benzol Peroxide 10%, must I move to a more invasive treatment, i.e., Clindamacin 4 % home compound cream, Hydrocortisone 2%, Bethamethasone, or is there something that can Assist Healing rather than harshly treat Acne ? This is of course a temporary situation, that amount of Test will be reduced to 150 mg. i.m. weekly and Estrogen Inhibitor will be discontinued, after weight gain has been produced. Thank You for you time and energy. PS My name is Matt Bishop.

doctor1 MD

We are in receipt of claim for Severe global LV Systolic dysfunction and Iron deficient Anaemia .as per past history known of carcinoma breast and Anaemia.as per policy terms and conditions pre-existing ailment and its complecations are not...

doctor1 MD

benefit of using anastrozole in conjunction with testosterone injections for males

doctor1 MD

Hi Dr, My mother has been menopausal for the past five year she is on aromatase inhibitor for the past 3 years, she went for a Ultrasound scan last week and her endometrium thickness showed 4mm , however at her previous scan in Feb the thickness...